Extensive subcutaneous induration on the back in a patient with subcutaneous panniculitis-like T-cell lymphoma

Nobuhiko Kosai, Kyoko Tsuruta, Takashi Yamakita, Kayoko Matsunaga, Hirohiko Akamatsu, Yoshikazu Mizoguchi

Research output: Contribution to journalArticlepeer-review

Abstract

A 40-year-old female patient presented with a history of first noticing eruptions on her back approximately 5 weeks before her initial visit to our hospital. Noticing that the eruptions were spreading, she first visited a nearby hospital. At her first visit to our hospital, she gave a history of having had similar eruptions on the arms approximately 5 years earlier. Although she had undergone workup and treatment, the cause of that eruption remained unknown. On examination, she still had depressed lesions from the earlier episode. She was referred to our hospital for treatment in June 2007. At presentation, she was found to have subcutaneous induration and swelling extending across the right side and center of her back, and tenderness and erythema with infiltration in the lower limbs. The results of laboratory examinations revealed significantly increased serum LDH and ferritin levels, as well as elevation of the serum transaminase (GOT and GPT) levels. Histopathological examination of biopsy specimens revealed a lobular panniculitis with prominent lymphocytic infiltration, and a bean-bag appearance of the cells. Immunostaining revealed that the lymphocytes were CD4 (-), CDS (+), CD30 (-), CD56 (-), CD6S (+) and EBV (-), and based on the findings, the patient was diagnosed as having subcutaneous panniculitis-like T-cell lymphoma. She was initiated on treatment with prednisolone at the dose of 30 mg/day, which resulted in complete disappearance of the erythema on the lower limbs, gradual resolution of the subcutaneous induration on the back, and reduction of the swelling. On two occasions, when the dose of prednisolone was tapered to 10 mg/day, the serum levels of LDH and ferritin began to increase again and symptoms and signs, such as general malaise, subcutaneous induration and erythema reappeared. Five months have passed since her first visit to our hospital, and although she is still under treatment with 13 mg/day of prednisolone, no other cutaneous lesions have appeared and examinations have revealed no abnormalities in the general condition.

Original languageEnglish
Pages (from-to)106-110
Number of pages5
JournalNishinihon Journal of Dermatology
Volume72
Issue number2
DOIs
Publication statusPublished - 2010

All Science Journal Classification (ASJC) codes

  • Dermatology

Fingerprint Dive into the research topics of 'Extensive subcutaneous induration on the back in a patient with subcutaneous panniculitis-like T-cell lymphoma'. Together they form a unique fingerprint.

Cite this